Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS San Angelo, TX

October 13, 2005Irion County, Schleicher County, Texas

NWS San Angelo, TX issued this flash flood warning at Oct 13, 2005, 2:17 PM CDT for Irion County, Schleicher County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2005, 2:17 PM CDT (19:17 UTC)
Expired
Oct 13, 2005, 8:15 PM CDT
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Irion County, TX, Schleicher County, TX

The radar

The San Angelo radar (KSJT), 50 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 131921
FFWSJT
TXC235-413-140115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN IRION COUNTY IN WEST CENTRAL TEXAS
  WESTERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 214 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER     
  OVER FARM TO MARKET ROAD 915 BETWEEN MERTZON AND ELDORADO.  LIGHT  
  TO MODERATE RAIN CONTINUES TO FALL OVER THE WARNED AREA WHICH WILL 
  KEEP DRAWS AND CREEKS RUNNING FULL AND FLOODING LOW LYING AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

LAT...LON 3079 10094 3079 10064 3110 10070 3136 10070
      3134 10104 3111 10096

$$
1 follow-up statement
000 
WGUS74 KSJT 132209
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
508 PM CDT THU OCT 13 2005

TXC235-413-140115-
IRION TX-SCHLEICHER TX-
508 PM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR WESTERN
SCHLEICHER AND SOUTHEASTERN IRION COUNTIES...

AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
RAIN HAS MOVED OUT OF SOUTHEASTERN IRION AND WESTERN SCHLEICHER 
COUNTIES. A FEW ADDITIONAL SHOWERS COULD DEVELOP AND MOVE INTO THIS 
AREA THIS EVENING...BUT ANY ADDITIONAL RAINFALL AMOUNTS SHOULD BE 
LESS THAN ONE QUARTER OF AN INCH. 

AT 500 PM CDT...THE IRION AND SCHLEICHER COUNTY SHERIFF OFFICES 
REPORTED THAT FARM TO MARKET ROAD 915 IS STILL FLOODED AND REMAINS 
CLOSED...BETWEEN MERTZON AND ELDORADO. 

OTHER LOW WATER CROSSINGS MAY BE FLOODED ACROSS SOUTHEASTERN IRION
AND WESTERN SCHLEICHER COUNTY FROM THE HEAVY RAINFALL WHICH OCCURRED 
EARLIER TODAY. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO 
NOT ATTEMPT TO DRIVE AREAS WHERE WATER COVERS THE ROAD. TURN 
AROUND...DONT DROWN.

LAT...LON 3079 10094 3079 10064 3110 10070 3136 10070
      3134 10104 3111 10096

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 12:37 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 13, 12:37 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1237 PM CDT THU OCT 13 2005

.UPDATE...
NORTHERN PORTION AREA OF SHOWERS AND THUNDERSTORMS IN THE CONCHO
VALLEY NEAR KSJT BEGINNING TO SLOWLY WEAKEN AT NOON...AS UPPER
LOW WEST OF EL PASO CONTINUE TO DIG SLOWLY SOUTHWARD...BRINGING
THE BEST LIFT FURTHER SOUTH. EXPECT THE RAIN AND THUNDERSTORMS TO
GRADUALLY DISSIPATE NEAR KSJT DURING THE NEXT 2 TO 3
HOURS...THOUGH MVFR CIGS AND VISIBILITIES MAY CONTINUE THOUGH 00Z.

MAY SEE SOME MIST NEAR KSJT LATER TONIGHT...PERHAPS TOWARD 9Z AS
MID/UPPER CLOUDS BEGIN TO DISSIPATE...WINDS GO LIGHT...AND
VEGETATION WET. PUT INVISIBILITIESS OF 4 MILES DOWN TO 2 MILES IN
MIST AT KSJT WITH SOME 800 IVR FT CIGS FROM 10-14Z. ABILENE MAY
SEE SOME MVFR VISIBILITIES BUT LEFT OUT IFR CIGS/VISIBILITES AS
THAT REGION DID NOT HAVE ANY RAIN TO WET THE GROUND AND
VEGETATION.

&&

.AVIATION...

&&

.PREV DISCUSSION... (ISSUED 1015 AM CDT THU OCT 13 2005)

UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE OVER THE NORTHERN EDWARDS
PLATEAU AND CONCHO VALLEY. UPDATED FOR DEFINITE POPS IN THESE
AREAS...AND LOWERED HIGH TEMPERATURES INTO THE UPPER 60S TO NEAR
70.

04

PREV DISCUSSION... (ISSUED 732 AM CDT THU OCT 13 2005)

UPDATE...UPDATE TO EXPAND FLASH FLOOD WATCH TO STERLING AND IRION
COUNTIES AS HEAVIER RAINS HAVE MOVED INTO STERLING.

PREV DISCUSSION... (ISSUED 635 AM CDT THU OCT 13 2005)

AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY COULD BRING
MVFR CLOUD CEILINGS AND VISIBILITIES TO SOUTHWEST AND CENTRAL
SECTIONS OF WEST CENTRAL TEXAS...INCLUDING THE SAN ANGELO AREA.

PREV DISCUSSION... (ISSUED 326 AM CDT THU OCT 13 2005)

SHORT TERM (TODAY-FRIDAY NIGHT)...THE NEXT SYSTEM IS ALREADY
BEGINNING TO AFFECT THE AREA THIS MORNING AS THE WAVE CONTINUES TO
DIG INTO NORTHERN MEXICO THIS MORNING AND IS FORECAST TO BECOME
CUT OFF FROM THE MAIN FLOW. THIS WAS PRETTY MUCH EXPECTED AND NOT
MUCH CHANGE TO THE GOING FORECAST TODAY. DID TIGHTEN UP THE POP
GRADIENT AS POPS OVER CROCKETT COUNTY NEAR 100 PERCENT WITH ONLY
20 OR LESS FOR THROCKMORTON COUNTY. VERY FAVORABLE CONDITIONS FOR
SOME HEAVY RAIN TO FALL IN THE TRANS PECOS AREA TODAY AND THIS IS
ALREADY EVIDENT THIS MORNING AS THE STRONG LIFT AHEAD OF THE
SYSTEM IS ALREADY PRODUCING SOME HEAVY RAINERS. OUR SOUTHWEST
COUNTIES...ESPECIALLY CROCKETT COUNTY IS ON THE EDGE OF THE HEAVY
RAIN THREAT. WILL ALSO BE A TIGHT THERMAL GRADIENT ACROSS THE
FORECAST AREA TODAY AS CLOUDS AND SHOWERS KEEP THE WESTERN HALF OF
THE FORECAST AREA RATHER COOL.

AFTER THE LOW CUTS OFF...IT IS FORECAST TO RETROGRADE
SOME...SHIFTING HIGHEST POPS TO THE SOUTHWEST WITH IT TONIGHT AND
FRIDAY AND POPS WILL GRADUALLY SUBSIDE AREA WIDE THROUGH FRIDAY
NIGHT WITH HIGHEST POPS CONTINUING ACROSS THE SOUTHWESTERN
COUNTIES. TEMPERATURES PRETTY MUCH LEFT ALONE.

LONG TERM (SATURDAY-WEDNESDAY)...EXTREME SOUTHERN SECTIONS OF THE
FORECAST AREA MAY CONTINUE TO BE UNDER THE INFLUENCE OF THE UPPER
LOW ON SATURDAY AS THE NEXT UPSTREAM SYSTEM BEGINS TO LIFT IT OUT
TO THE NORTH ACROSS WEST TEXAS AND IT BECOMES ABSORBED IN THE
FLOW AND WILL CARRY OVER SOME LOW POPS...OTHERWISE LOOKS DRY WITH
GRADUALLY WARMING TEMPERATURES THROUGH SUNDAY. DID GO A TAD ABOVE
THE MEX NUMBERS WITH THE ENSEMBLE SUGGESTING MEX NUMBERS A LITTLE
TOO LOW.

NEXT SYSTEM BEGINS TO DIG ACROSS THE WESTERN STATES ON SUNDAY AND
IS FORECAST TO BECOME CUT OFF AS WELL ACROSS THE SOUTHWEST STATES.
BEST CHANCES FOR RAIN LOOK TO JUST STAY TO THE WEST OF THE
FORECAST AREA MONDAY AND TUESDAY. HOWEVER...EXPECT WE WILL SEE
SOME CLOUDS THROUGH THOSE DAYS AND THEREFORE WENT A LITTLE LOWER
THAN MEX MONDAY AND TUESDAY. THE SYSTEM FINALLY BEGINS TO MOVE
TUESDAY NIGHT AND SHOULD BRING SHOWERS AND THUNDERSTORMS TO THE
WESTERN PORTIONS OF THE FORECAST AREA BY WEDNESDAY.

HYDROLOGY...AT THIS TIME WILL BE GOING WITH A FLASH FLOOD WATCH
FOR CROCKETT COUNTY AS IT LOOKS LIKE A LOCK FOR HEAVY RAINS THERE.
AM ALSO CONCERNED ABOUT IRION...SUTTON AND SCHLEICHER...HOWEVER
THIS AREA IS NOT QUITE AS CERTAIN. WE MAY HAVE TO EXPAND THE WATCH
LATER THIS MORNING.

BRAZZELL

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ076.

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ064-
TXZ071.

FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ076.

SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ064-
TXZ071-TXZ076.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ064-
TXZ071-TXZ076.

&&

04/99/04
Hazardous weather outlook, Oct 13, 1:49 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
149 PM CDT THU OCT 13 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
149 PM CDT THU OCT 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE ALONG AND
SOUTH OF INTERSTATE 10 THIS AFTERNOON AND EVENING...FROM OZONA TO
JUNCTION. SOME LOW WATER CROSSINGS MAY BECOME FILLED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:32 AM CDTFlash Flood WarningSJTIrion6 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.